Journal of Cancer Research and Practice

SHORT COMMUNICATION
Year
: 2021  |  Volume : 8  |  Issue : 3  |  Page : 104--108

Caution “When Rabbit Runs Turtles' Pace”: 5-fluorouracil-induced slowdown of the heart – The bradyarrhythmias


Shaqul Qamar Wani1, Khan Talib2, Ishtiyaq Ahmad Dar1, Mohammad Maqbool Lone3, Fir Afroz1 
1 Department of Radiation Oncology, State Cancer Institute, Sher-i-Kashmir Institute of Medical Sciences, Srinagar, Jammu and Kashmir, India
2 Division of Cardiovascular and Thoracic Anaesthesia and Cardiac Surgical Intensive Care, Sher-i-Kashmir Institute of Medical Sciences; Department of Anaesthesiology, Pain and Critical Care, Sher-i-Kashmir Institute of Medical Sciences, Srinagar, Jammu and Kashmir, India
3 Department of Radiation Oncology, Government Medical College, Baramulla, Jammu and Kashmir, India

Correspondence Address:
Dr. Khan Talib
Faculty of Division of Cardiovascular & Thoracic Anaesthesia and Cardiac Surgical Intensive Care, Department of Anaesthesiology, Pain and Critical Care. Sher -i- Kashmir Institute of Medical Sciences (SKIMS), Srinagar, Jammu & Kashmir
India

Background: 5-fluorouracil (5-FU) is a widely used antimetabolite drug for the treatment of a variety of cancers. It is associated with side effects and toxicities, most of which have been extensively studied. However, data related to potentially life-threatening cardiotoxicity, and especially bradyarrhythmias, are lacking in the literature. The aim is to assess potentially life-threatening bradyarrhythmias (or bradycardia) in patients on continuous 5-FU infusion. Materials and Methods: Fifty-four patients with esophageal carcinomas were included in this prospective non-randomized observational single-institution study. All of the patients underwent concurrent chemoradiation in curative settings over a period of 30 months (January 2015–June 2017). Results: Fourteen of the 54 patients developed bradycardia during continuous 5-FU infusion. Chemotherapy (CT) was stopped transiently in one of these patients and then continued uneventfully after the return of normal heart rate. The other 13 patients developed severe bradycardia, and CT was stopped completely and switched to other cardiac-safe CT protocols due to persistent bradycardia despite optimal management as per the institutional protocol. One patient died of sudden cardiac arrest during continuous 5-FU infusion. Conclusion: The persistence of life-threatening bradycardia during 5-FU infusion should prompt physicians to switch to other cardiac-safe CT protocols. Patients should be vigilantly monitored for any electrocardiography changes during continuous 5-FU infusion.


How to cite this article:
Wani SQ, Talib K, Dar IA, Lone MM, Afroz F. Caution “When Rabbit Runs Turtles' Pace”: 5-fluorouracil-induced slowdown of the heart – The bradyarrhythmias.J Cancer Res Pract 2021;8:104-108


How to cite this URL:
Wani SQ, Talib K, Dar IA, Lone MM, Afroz F. Caution “When Rabbit Runs Turtles' Pace”: 5-fluorouracil-induced slowdown of the heart – The bradyarrhythmias. J Cancer Res Pract [serial online] 2021 [cited 2022 May 26 ];8:104-108
Available from: https://www.ejcrp.org/article.asp?issn=2311-3006;year=2021;volume=8;issue=3;spage=104;epage=108;aulast=Wani;type=0